Drug Points

Tinnitus and ciprofloxacin

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.6999.232b (Published 22 July 1995) Cite this as: BMJ 1995;311:232
  1. J Paul,
  2. N M Brown

    Drs J PAUL (Public Health Laboratory, John Radcliffe Hospital, Oxford OX3 9DU) and N M BROWN (Department of Microbiology, Southmead Hospital, Bristol BS10 5NB) write: Tinnitus is not generally recognised as an adverse reaction to treatment with ciprofloxacin. An incidence of only three cases per 9473 courses of treatment has been reported,1 and animal studies have failed to associate ciprofloxacin with ototoxicity.2 3 Eleven previous cases of tinnitus linked to ciprofloxacin use have been reported either to the Committee on Safety of Medicines or to the manufacturers (Bayer) since its introduction in the United Kingdom in 1987. We report an association between tinnitus and ciprofloxacin in a 57 year old man whose postoperative infection of a sternal wound was treated with oral ciprofloxacin 750 mg twice daily.

    The patient began to experience buzzing and deafness after three days, but he complained to medical staff only on the eighth day of treatment, when he learned to associate his symptoms with ciprofloxacin. Tinnitus started within 10-30 minutes of administration of each tablet and continued for several hours. Ciprofloxacin was stopped on the ninth day, when he again complained of buzzing and deafness after his morning dose. The symptoms resolved within six hours, and he remained well until his discharge 12 days later. He had no pre-existing neurological abnormality and had normal renal function. He had been taking various other drugs, including aspirin, amiodarone, diclofenac sodium, and bumetanide, for several months without side effects. Retrospective analysis of serum samples taken for other reasons showed that ciprofloxacin concentrations about one hour after morning doses on days 2, 3, 5, 7, and 8 were 2.8, 0.7, 1.2, 4.2, and 4.8 mg/l respectively. In healthy volunteers a mean ciprofloxacin concentration of 3.4 mg/l has been found one hour after a single oral dose of 75 mg.4 This suggests that tinnitus in our patient was not related to excessive serum concentrations, although symptoms did occur when ciprofloxacin concentrations would have been highest. Tinnitus is an easily overlooked adverse reaction to ciprofloxacin treatment, particularly in elderly patients in whom symptoms may be ignored or confounded with those of a pre-existing condition.

    References

    View Abstract